Wisconsin, 2009Flash Flooding in Wisconsin, August 14, 2009
August 14, 2009 · NWS ARX · 2 events in 2 counties and zones
A cluster of slow moving thunderstorms produced very heavy rain in the late evening hours of August 13th and the early morning hours of August 14th. This caused flooding of roadways and mudslides in northern Trempealeau and northern Buffalo Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of slow moving thunderstorms produced very heavy rain in the late evening hours of August 13th and the early morning hours of August 14th. This caused flooding of roadways and mudslides in northern Trempealeau and northern Buffalo Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 13, 1:48 PM CST, 10 hours 37 minutes earlier.
Area forecast discussion, Aug 13, 1:48 PM CST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT THU AUG 13 2009
.SHORT TERM...THROUGH SATURDAY NIGHT
MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH THE PERIOD.
SURFACE ANALYSIS THIS AFTERNOON SHOWS HIGH PRESSURE OVER LOWER
MICHIGAN. A WEAK AREA OF LOW PRESSURE WAS OVER SOUTHEAST MONTANA
WITH A WARM FRONT ACROSS NORTH DAKOTA AND NORTHERN MINNESOTA.
LOCAL AND REGIONAL RADARS THIS AFTERNOON SHOWING SCATTERED
THUNDERSTORMS FROM WESTERN WISCONSIN AND SOUTHERN MINNESOTA INTO
NORTHERN IOWA. THESE ARE IN RESPONSE TO A MCV THAT VISIBLE
SATELLITE SHOWS IS SPINNING OVER SOUTH CENTRAL MINNESOTA. ML CAPES
BETWEEN 2000 AND 2500 J/KG AHEAD OF THE MCV AND PROFILERS STILL
SHOW A DECENT SOUTHWEST FLOW INTO THE THE STORMS WITH SLATER
SHOWING ABOUT 25 KNOTS AT 850 MB. DECENT SPEED CONVERGENCE IN THIS
FLOW WITH BLUE RIVER ONLY SHOWING ABOUT 10 KNOTS AT 850 MB. EXPECT
THIS ACTIVITY WILL CONTINUE WELL INTO THE EVENING AS THE MCV WORKS
EAST INTO WISCONSIN AND HAVE GONE WITH SCATTERED SHOWERS AND
THUNDERSTORMS FOR MUCH OF THE EVENING.
GIVEN THE SLOW MOVEMENT OF THE MCV...IT COULD STILL BE CLOSE
ENOUGH TO PRODUCE SOME LIFT WELL INTO FRIDAY. THE NOSE OF THE LOW
LEVEL JET AND MOISTURE TRANSPORT WILL SHIFT EAST OF THE AREA AFTER
06Z TONIGHT...HOWEVER...THE REGION WILL REMAIN IN THE CONVERGENT
EASTERN GRADIENT WELL INTO FRIDAY. WITH THE CONTINUED WARM AIR
ADVECTION...THE 13.12Z NAM SHOWS UP TO 4 MICROBARS/S OF UP GLIDE
ON THE 310K ISENTROPIC SURFACE THROUGH TONIGHT BEFORE MOVING
NORTHEAST OF THE AREA FRIDAY. WITH THESE FEATURES WILL CONTINUE
WITH THE LOW RAIN CHANCES AFTER 06Z TONIGHT THROUGH FRIDAY.
THE LOW LEVEL JET WILL LIFT WELL NORTH OF THE FRIDAY NIGHT AND
SATURDAY PROVIDING FOR A COUPLE OF DRY PERIODS. THE MEAN LONG WAVE
TROUGH WILL THEN START TO MOVE ACROSS THE ROCKIES WITH SHORT WAVE
TROUGHS COMING OUT AHEAD OF THE MAIN TROUGH. THE FIRST OF THESE
SHORT WAVE TROUGHS IS EXPECTED TO MOVE ACROSS THE UPPER MIDWEST
SATURDAY NIGHT. THE COLD FRONT IS EXPECTED TO BE WELL TO THE WEST
OF THE AREA ACROSS WESTERN MINNESOTA INTO CENTRAL KANSAS. WITH THE
WARM AIR ADVECTION AHEAD OF THE COLD FRONT...THE NAM IS ONCE AGAIN
SHOWING UP TO 4 MICROBARS/S OF UP GLIDE ON THE 305K SURFACE
SPREADING ACROSS THE AREA. MAINTAINED THE RAIN CHANCES ACROSS THE
WESTERN SECTIONS SATURDAY EVENING AND THEN SPREAD THEM EAST ACROSS
THE REST OF THE AREA HEADING INTO SUNDAY MORNING.
.LONG TERM...SUNDAY THROUGH THURSDAY
THE LATEST SET OF MEDIUM RANGE MODELS REMAIN CONSISTENT WITH THE
OVERALL SYNOPTIC PATTERN. THE LONG WAVE TROUGH IS STILL EXPECTED TO
MOVE INTO THE CENTRAL PART OF THE COUNTRY EARLY IN THE PERIOD AND
THEN LINGER OVER THE REGION THROUGH THE REMAINDER OF THE PERIOD. IN
FACT...THE TROUGH MAY BEGIN TO AMPLIFY TOWARD THE END OF NEXT WEEK
AS A STRONG SHORT WAVE TROUGH AND UPPER LEVEL LOW TOP THE WESTERN
CONUS RIDGE AND DROP INTO THE TROUGH. AT THE SURFACE...THE MODELS
ARE NOT IN SUCH GOOD AGREEMENT. THE 13.06Z GFS IS VERY PROGRESSIVE
WITH THE COLD FRONT COMPARED WITH THE 13.00Z ECMWF AND GFS
ENSEMBLES. GIVEN THE STRENGTH OF THE DOWNSTREAM SUBTROPICAL RIDGE
OVER THE SOUTHEASTERN PART OF THE COUNTY...BELIEVE THE GFS IS TOO
AGGRESSIVE WITH THE FRONT AND HAVE STAYED WITH THE SLOWER SOLUTIONS.
THIS ESSENTIALLY MEANS THE FRONT WILL BE OVER THE AREA OR VERY NEAR
TO IT THROUGH THE ENTIRE PERIOD. AT THIS POINT...UNABLE TO PICK OUT
ANY PERIOD THAT COULD POTENTIALLY BE DRY SO HAVE INCLUDED RAIN
CHANCES THROUGH THE ENTIRE PERIOD. DID LOWER TEMPERATURES SOME
THROUGH THE PERIOD GIVEN THE EXPECTED CLOUD COVER AND POTENTIAL FOR
RAIN.
&&
.AVIATION...
AN UPPER LEVEL CIRCULATION WILL SPIN ACROSS THE AREA THIS
AFTERNOON/EVENING...TAPPING INTO INSTABILITY...A MOISTURE FEED...AND
A WARM FRONT TO SPARK SCT SHRA/TS. THERE WILL BE SOME IMPACT TO
KRST/KLSE THROUGH ABOUT 02Z OR SO...AND WILL COVER THIS WITH
CB/VCTS...ALONG WITH SOME SHORT TEMPO TS GROUPS. MIXING SHOULD
CONTINUE THE GUSTY CONDITIONS UNTIL A COUPLE HOURS AFTER SUNDOWN.
THE WARM FRONT WILL LIKELY CREEP NORTH ON FRIDAY...BUT A PERSIST
MOISTURE FEED INTO THE BOUNDARY...ALONG WITH THE INFLUENCE OF THE
LOW LEVEL JET...COULD LEAD TO MORE CONVECTION IN THE VICINITY OF THE
BOUNDARY. BELIEVE THIS WILL BE NORTH OF KLSE/KRST AT THIS TIME.
STRONGER LOW LEVEL WINDS/MIXING WILL RESULT IN ANOTHER GUSTY DAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...04
AVIATION...RIECK
Hazardous weather outlook, Aug 13, 3:56 AM CST, 20 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
456 AM CDT THU AUG 13 2009
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
456 AM CDT THU AUG 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY...AND
LINGERING INTO THE NIGHT AS A WARM AND MOIST AIRMASS CONTINUES TO
STREAM INTO THE REGION ALONG WITH A WEAK WEATHER SYSTEM ALOFT.
WHILE ORGANIZED SEVERE STORMS ARE NOT EXPECTED...A FEW STRONGER
STORMS WITH BRIEF HAIL OR AN ISOLATED STRONG WIND GUST ARE POSSIBLE
ESPECIALLY FROM MID AFTERNOON INTO LATE EVENING. PROBABLY THE
GREATER THREAT WILL BE CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
RAINFALL RATES WITH THE SLOW MOVING STORMS THAT COULD PRODUCE SOME
SHORT TERM RUNOFF ISSUES OVER URBAN AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CONTINUED THREAT OF A FEW THUNDERSTORMS INTO
FRIDAY. SEVERE STORMS ARE NOT EXPECTED.
AN UNSETTLED...WARM AND HUMID PERIOD WILL BE IN PLACE FROM SATURDAY
NIGHT INTO EARLY NEXT WEEK AS A WEAK COLD FRONT MOVES VERY SLOWLY
THROUGH THE AREA. IT REMAINS TOO EARLY TO DISCERN THE SEVERE
WEATHER POTENTIAL THROUGH THIS PERIOD...THOUGH IT DOES APPEAR THAT
AMPLE MOISTURE AND A SLOW FRONTAL MOVEMENT MAY LEAD TO THE
POSSIBILITY OF HEAVY RAIN WITH MULTIPLE WAVES OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SATURDAY...BUT A FEW
STRONGER STORMS TODAY MAY NEED TO BE WATCHED ON A LOCALIZED BASIS.
WIDESPREAD OR ORGANIZED DEPLOYMENT IS NOT EXPECTED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
BINAU
In the hours before
Special weather statement, Aug 13, 8:45 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CDT THU AUG 13 2009
WIZ032-140345-
BUFFALO-
945 PM CDT THU AUG 13 2009
...STRONG THUNDERSTORMS AFFECTING NORTHERN BUFFALO COUNTY...
AT 939 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
DANGEROUS LIGHTNING AND HEAVY RAINFALL ADVANCING TOWARD NORTHERN
PARTS OF BUFFALO COUNTY...MOVING EAST AT 25 MPH. THESE STORMS COULD
ALSO PRODUCE HAIL UP TO THE SIZE OF DIMES...ALONG WITH WIND GUSTS OF
40 TO 50 MPH.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP. DANGEROUS LIGHTNING CAN STRIKE MILES FROM A STORM...SO
GO INDOORS IF A STORM AFFECTS YOUR LOCATION.
THOMPSON
Special weather statement, Aug 13, 9:59 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1059 PM CDT THU AUG 13 2009
WIZ033-140500-
TREMPEALEAU-
1059 PM CDT THU AUG 13 2009
AT 1055 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM ELEVA
TO 19 MILES WEST OF WICKHAM VALLEY...MOVING EAST AT 25 MPH.
TORRENTIAL DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING WILL ACCOMPANY
THESE STRONG THUNDERSTORMS.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
STRUM...THE BORST VALLEY AREA...CHIMNEY ROCK...WALEK KNOB AND OSSEO.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
DTJ
Special weather statement, Aug 13, 10:48 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1148 PM CDT THU AUG 13 2009
WIZ017-029-034-140645-
CLARK-JACKSON-TAYLOR-
1148 PM CDT THU AUG 13 2009
...STRONG THUNDERSTORMS AFFECTING CLARK...JACKSON AND TAYLOR
COUNTIES...
AT 1146 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH HEAVY
RAINFALL AND DANGEROUS LIGHTNING ADVANCING INTO WESTERN SECTIONS OF
CLARK...JACKSON AND TAYLOR...MOVING EAST AT 25 MPH.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
THOMPSON
Special weather statement, Aug 13, 10:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT THU AUG 13 2009
WIZ017-029-034-140645-
CLARK-JACKSON-TAYLOR-
1149 PM CDT THU AUG 13 2009
...STRONG THUNDERSTORMS AFFECTING CLARK...JACKSON AND TAYLOR
COUNTIES...
AT 1146 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH HEAVY
RAINFALL AND DANGEROUS LIGHTNING ADVANCING INTO WESTERN SECTIONS OF
CLARK...JACKSON AND TAYLOR COUNTIES...MOVING EAST AT 25 MPH.
LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
THOMPSON
Flash Flood, Buffalo
- When
- August 14, 12:25 AM CST to 2:30 AM CST
- Where
- Buffalo County, 3.88 mi WNW of Mondovi to 2.91 mi N of Lookout
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 44.596, -91.750
Law Enforcement reported numerous mudslides in the northeast portions of Buffalo County and flooding of streets in the city of Mondovi.
Flash Flood, Trempealeau
- When
- August 14, 12:25 AM CST to 3:00 AM CST
- Where
- Trempealeau County, 2.85 mi WNW of Eleva to 2.24 mi WNW of Chimney Rock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.593, -91.525
Law Enforcement reported water over several side roads in the town of Eleva and water over several county roads in northern Trempealeau County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Montana, August 14, 2009$4.3 million · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Dakota, August 14, 2009$245,000 · 1.25 in hail · 9 events
- Damaging Winds and Heavy Rain in North Dakota, August 14, 2009$50,000 · 54 kt wind · 3 events
- Flash Flood in Colorado, August 14, 2009$30,000 · 1 event
- Flash Flood and Hail in South Dakota, August 14, 2009$15,000 · 1.75 in hail · 10 events
- Flooding and Lightning Strikes in Florida, August 14, 20091 injured · $500 · 5 events
- Flash Flood and Flood in Kansas, August 14 to 15, 2009$2,000 · 65 kt wind · 12 events
- Hail in North Dakota, August 14, 20092 in hail · 11 events
- Flash Flood in Colorado, August 14, 2009$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 14, 20091 in hail · 6 events
- Hail in Minnesota, August 14, 20091.75 in hail · 5 events
- Flash Flood and Hail in Nebraska, August 14, 20090.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184657, 184667.